Alert archive / Michigan / Beach Hazards Statements in 2023
Beach Hazards Statement 10, NWS Northern Indiana
NWS Northern Indiana issued this beach hazards statement at Aug 14, 2023, 4:05 AM EDT for Berrien County, Michigan; LaPorte County, Indiana. It took effect at Aug 15, 2023, 2:00 AM EDT. It was in force for 21 hr.
The area
The counties it named.
The facts
- Issued
- Aug 14, 2023, 4:05 AM EDT (08:05 UTC)
- In effect from
- Aug 15, 2023, 2:00 AM EDT
- Expired
- Aug 15, 2023, 11:00 PM EDT
- In force
- 21 hr
- Issued by
- NWS Northern Indiana
Counties LaPorte County, IN, Berrien County, MI
The radar
The Northern Indiana radar (KIWX), 85 km from the middle of the area, began a volume at 08:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 8.1 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 130 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1033 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 359 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
998 WHUS43 KIWX 140805 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 405 AM EDT Mon Aug 14 2023 INZ103-MIZ177-277-141615- /O.NEW.KIWX.BH.S.0010.230815T0600Z-230816T0000Z/ Northern La Porte-Northern Berrien-Southern Berrien- 405 AM EDT Mon Aug 14 2023 /305 AM CDT Mon Aug 14 2023/ ...BEACH HAZARDS STATEMENT IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers will be heavily swamped by waves. * WHERE...In Indiana, Northern La Porte county. In Michigan, Northern Berrien and Southern Berrien counties. * WHEN...From late tonight through Tuesday evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$
7 follow-up statements
640 WHUS43 KIWX 141425 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 1025 AM EDT Mon Aug 14 2023 INZ103-MIZ177-277-142230- /O.CON.KIWX.BH.S.0010.230815T0600Z-230816T0000Z/ Northern La Porte-Northern Berrien-Southern Berrien- 1025 AM EDT Mon Aug 14 2023 /925 AM CDT Mon Aug 14 2023/ ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers will be heavily swamped by waves. Waves 3 to 6 feet. * WHERE...In Indiana, Northern La Porte county. In Michigan, Northern Berrien and Southern Berrien counties. * WHEN...From late tonight through Tuesday evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$
423 WHUS43 KIWX 141940 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 340 PM EDT Mon Aug 14 2023 INZ103-MIZ177-277-150345- /O.CON.KIWX.BH.S.0010.230815T0600Z-230816T0000Z/ Northern La Porte-Northern Berrien-Southern Berrien- 340 PM EDT Mon Aug 14 2023 /240 PM CDT Mon Aug 14 2023/ ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 2 AM EDT /1 AM CDT/ TUESDAY THROUGH TUESDAY EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers will be heavily swamped by waves. Waves 4 to 7 feet. * WHERE...In Indiana, Northern La Porte county. In Michigan, Northern Berrien and Southern Berrien counties. * WHEN...From 2 AM EDT /1 AM CDT/ Tuesday through Tuesday evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$
057 WHUS43 KIWX 150251 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 1051 PM EDT Mon Aug 14 2023 INZ103-MIZ177-277-151100- /O.CON.KIWX.BH.S.0010.230815T0600Z-230816T0000Z/ Northern La Porte-Northern Berrien-Southern Berrien- 1051 PM EDT Mon Aug 14 2023 /951 PM CDT Mon Aug 14 2023/ ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 2 AM EDT /1 AM CDT/ TUESDAY THROUGH TUESDAY EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers will be heavily swamped by waves. Waves 4 to 7 feet. * WHERE...In Indiana, Northern La Porte county. In Michigan, Northern Berrien and Southern Berrien counties. * WHEN...From 2 AM EDT /1 AM CDT/ Tuesday through Tuesday evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$ Andersen
237 WHUS43 KIWX 150749 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 349 AM EDT Tue Aug 15 2023 INZ103-MIZ177-277-151600- /O.EXT.KIWX.BH.S.0010.000000T0000Z-230816T0300Z/ Northern La Porte-Northern Berrien-Southern Berrien- 349 AM EDT Tue Aug 15 2023 /249 AM CDT Tue Aug 15 2023/ ...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH THIS EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers will be heavily swamped by waves. Waves 4 to 7 feet. * WHERE...In Indiana, Northern La Porte county. In Michigan, Northern Berrien and Southern Berrien counties. * WHEN...Through this evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$
767 WHUS43 KIWX 151454 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 1054 AM EDT Tue Aug 15 2023 INZ103-MIZ177-277-152300- /O.CON.KIWX.BH.S.0010.000000T0000Z-230816T0300Z/ Northern La Porte-Northern Berrien-Southern Berrien- 1054 AM EDT Tue Aug 15 2023 /954 AM CDT Tue Aug 15 2023/ ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers will be heavily swamped by waves. Waves 4 to 8 feet. * WHERE...In Indiana, Northern La Porte county. In Michigan, Northern Berrien and Southern Berrien counties. * WHEN...Through this evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$
746 WHUS43 KIWX 151959 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 359 PM EDT Tue Aug 15 2023 INZ103-MIZ177-277-160300- /O.CON.KIWX.BH.S.0010.000000T0000Z-230816T0300Z/ Northern La Porte-Northern Berrien-Southern Berrien- 359 PM EDT Tue Aug 15 2023 /259 PM CDT Tue Aug 15 2023/ ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 11 PM EDT /10 PM CDT/ THIS EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers will be heavily swamped by waves. Waves 3 to 6 feet. * WHERE...In Indiana, Northern La Porte county. In Michigan, Northern Berrien and Southern Berrien counties. * WHEN...Until 11 PM EDT /10 PM CDT/ this evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$
069 WHUS43 KIWX 160309 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 1109 PM EDT Tue Aug 15 2023 INZ103-MIZ177-277-160415- /O.EXP.KIWX.BH.S.0010.000000T0000Z-230816T0300Z/ Northern La Porte-Northern Berrien-Southern Berrien- 1109 PM EDT Tue Aug 15 2023 /1009 PM CDT Tue Aug 15 2023/ ...BEACH HAZARDS STATEMENT HAS EXPIRED... Dangerous swimming conditions along the southeast shore of Lake Michigan are no longer expected. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this beach hazards statement went out at Aug 14, 3:24 AM EDT, 41 minutes earlier.
Area forecast discussion, Aug 14, 3:24 AM EDT, 41 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 324 AM EDT Mon Aug 14 2023 .SYNOPSIS... Issued at 324 AM EDT Mon Aug 14 2023 Widespread showers and a few embedded thunderstorms are expected this afternoon and tonight. Pockets of heavy rain are possible tonight along and north of the Toll Road. Highs will be in the 70s. Much warmer conditions are expected by the end of the week. && .SHORT TERM...(Today through Tuesday) Issued at 324 AM EDT Mon Aug 14 2023 Morning water vapor imagery shows robust midlevel low pressure currently digging into the Upper Midwest along with strong convection ejecting out of the Ozarks. Both will move eastward as the day progresses. A few light showers over central IN this morning as weak vorticity shreds continue to ripple through the region but as the trough approaches, downstream ridge amplification should favor a primarily dry morning. Widespread rain showers are not anticipated locally until this afternoon when upper trough and associated surface low finally approach. As previously discussed, best low level theta-e remains locked well to our south. Forecast soundings indicate primarily moist adiabatic lapse rates through most of the column with a stable layer below 800mb for much of the day given E/NE low level flow. Occluded front does pass late this afternoon and there could be a non-zero chance for an isolated strong storm as this occurs. However, instability continues to be extremely meager, particularly in the lower levels and the risk of severe storms appears low. If better low level instability materializes there could be a low tornado and damaging wind risk given decent low level shear/helicity and low LCL's but the chances appear very low. Best midlevel forcing and lapse rates lag behind the occluded front and forecast soundings appear too stable at this point. Will continue to monitor closely through the day though. Of somewhat greater concern will be the potential for pockets of heavy rain in our northern counties overnight. Pivoting trowal will provide good ascent in a relatively moist environment (PW around 1.5 inches) with some nonzero elevated instability. Precipitation efficiency could be very high with overall slow storm motions. Still some uncertainty where exactly this zone of heavy rain will set up but numerous guidance sources suggest areas along/north of the Toll Road are at risk. Total QPF amounts over an inch are likely there with isolated amounts to around 3 inches possible. Luckily our northern zones are have been relatively dry over the past 1-2 weeks and should be able to handle this rain without any substantial impacts. Precip slowly tapers NW-SE on Tue. Highs today will be in the mid/upper 70s with low/mid 70s on Tue under northerly flow...a brief fall preview before summer returns in full force this weekend. && .LONG TERM...(Tuesday Night through Sunday) Issued at 324 AM EDT Mon Aug 14 2023 Southwesterly flow returns by late Wed as next trough approaches. After a cool start near 50F highs should climb to near 80F late in the day. Still questionable how much rain we will actually see with the trough/frontal passage on Thu. Best CVA forcing passes well to the north but will maintain chance PoP's for a brief shower/isolated thunderstorm. Main story for the long term remains impressive ridge developing over the eastern 2/3 of the country this weekend. Still some disagreement among guidance regarding exactly how far north and east this ridge builds with some potential for Hudson Bay/Quebec upper low to maintain some lower heights into the Great Lakes. Regardless expect several days of hot and dry conditions over the weekend into next week with exact details to be determined as we get closer. && .AVIATION...(For the 06Z TAFS through 06Z Monday Night) Issued at 109 AM EDT Mon Aug 14 2023 Moved back the timing of showers & storms according to the latest obs, trends & model data. A surface low will move across the area and bring lower clouds, ceilings, showers and storms. The NAM was a little farther south and keep lower ceilings in through the afternoon and into the evening. For now, went with a more optimistic TAF at FWA with VFR after 03Z. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...AGD SHORT TERM...AGD LONG TERM...AGD AVIATION...Skipper Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 13, 4:53 AM EDT, 23 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 453 AM EDT Sun Aug 13 2023 INZ005>009-012>015-017-018-020-022>027-032>034-104-116-203-204-216- MIZ078>081-OHZ001-002-004-005-015-016-024-025-140900- Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall- Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington- Wells-Adams-Grant-Blackford-Jay-Eastern St. Joseph IN- Northern Kosciusko-Southern La Porte-Western St. Joseph IN- Southern Kosciusko-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams- Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- 453 AM EDT Sun Aug 13 2023 /353 AM CDT Sun Aug 13 2023/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms are possible on Monday but severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ103-MIZ177-277-140900- Northern La Porte-Northern Berrien-Southern Berrien- 453 AM EDT Sun Aug 13 2023 /353 AM CDT Sun Aug 13 2023/ This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms are possible on Monday but severe weather is not expected. Dangerous swimming conditions are expected on Lake Michigan beaches Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-140900- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 453 AM EDT Sun Aug 13 2023 This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms are possible on Monday. Conditions hazardous to small craft are likely on Tuesday.
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 4:36 AM EDT | Small Craft Advisory | IWX | 42 hr |
Nearby
Beach Hazards Statements in Michigan, 2023Beach Hazards Statements in Indiana, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.